Hail, Sangamon
- When
- February 28, 3:25 PM CST to 3:30 PM CST
- Where
- Sangamon County, 0.53 mi E of Chatham
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.670, -89.690
A stationary frontal boundary extending from Kansas City eastward to near Cincinnati, Ohio triggered scattered showers and thunderstorms during the afternoon of February 28th. The convection north of the boundary across central Illinois was elevated in nature, with one cell producing marginally-severe hail in Sangamon County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
A stationary frontal boundary extending from Kansas City eastward to near Cincinnati, Ohio triggered scattered showers and thunderstorms during the afternoon of February 28th. The convection north of the boundary across central Illinois was elevated in nature, with one cell producing marginally-severe hail in Sangamon County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Feb 28, 2:19 PM CST, 1 hour 6 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Lincoln IL 219 PM CST Sat Feb 28 2026 .KEY MESSAGES... - Light wintry precip remains possible Sunday night into Monday. Snow amounts will generally be less than 1", but there is a low chance (20-30%) of a narrow corridor of sleet/freezing rain from near Jacksonville to Robinson. - A pattern change will bring warmer and wetter conditions to the Midwest next week. Beneficial rainfall is likely, with a 60-80% chance for over an inch of rain through Thursday. There may be periods of strong to severe thunderstorms, with the first chance being on Wednesday (5 to 15% chance). && .DISCUSSION... Issued at 215 PM CST Sat Feb 28 2026 *** SHORT TERM *** Much of the short term forecast remains on track. A very weak sfc low was positioned near Topeka, KS, at of 1245pm/1845z, with a frontal boundary extending eastward near the US-36/I-72 corridor. With this front bisecting the ILX CWA, a broad range in temps exists, with mid 40s at Galesburg and upper 50s south of I-70. Low- level WAA may initiate a few light showers late afternoon/early evening southeast of the I-72 corridor (15-20% chance), but very dry low levels on forecast soundings suggest more virga than precip reaching the sfc. The weak sfc low/frontal zone will be shunted south tonight as a strong sfc high strengths over the Great Lakes/upper Midwest. Persistent northeasterly winds will continue overnight (gusts of 20- 25 mph). Low-level flow off Lake Michigan could lead to some lake- enhanced low cloud cover early Sunday morning (best chance across the northern half of the forecast area). RAP 925mb RH field seem to capture this potential well. This is more of an aviation forecast concern than anything else, as partly to mostly cloudy skies are expected on Sunday regardless. *** WINTER PRECIP LATE WEEKEND *** A system remains on track to bring light wintry precip to the region Sunday evening into Monday morning. The southward and weaker trend continues, however, latest forecast soundings suggest that a corridor of icy p-types may occur. It's still a challenging forecast. CAM soundings vary on the strength of the warm nose, but all show a 'negative energy' (below freezing) layer near the surface. Surface temps and sfc wet-bulb temps will be near or slightly above freezing within this corridor, and ground temps are on the warm side after air temps in the 70s yesterday. Considered adding mention of icy p-types in a corridor from about Jacksonville to Robinson, but held off for now given small variations in the the model temperature profile will change the p-type forecast. I would also like to see a more consistent signal from run-to-run of the models before latching on and including ice in the forecast. The probability of at least one inch of snow is down to just 20% along the I-74 corridor, and peaks at 30-40% in areas south of a Macomb to Decatur line. These values continue to follow a downward trend from previous forecasts. The probability of at least 0.01" of ice accumulation is 20-30% along and south of Jacksonville to Robinson line, with chances decreasing quickly to the north. *** A WET PATTERN DEVELOPS *** As discussed over the last several days, a broad synoptic pattern shift is anticipated next week, resulting in frequent low pressure systems/associated frontal boundaries interacting with rich moisture to produce numerous rain chances. Rain chances begin Mon night as WAA overspreads the region in response to a developing system over the Plains. A stalled frontal boundary is expected to be draped east-west somewhere across the state from Tues AM through Wed AM. The exact placement remains in flux, with latest ensemble guidance trending northward (increasing the rain chances north of I-72 relative to previous forecasts). Ens PWATs are above the 95th percentile of the model climatology, so there will be ample moisture interacting with this front, and cloud layer winds are oriented close to parallel to the front. Into Wed, models show a potent shortwave lifting towards IL. Depending on the track of the sfc low/warm sector placement, this could support a severe storm threat, although models still vary this far in advance. CSU-MLP continues to highlight a 5-15% chance of severe storms across the region on Wednesday. At any rate, expected continued periods of showers/storms on Wed. From Monday morning through Thursday, there is a 60-80% chance for 1" of precipitation area-wide, and a 20-40% chance of over 2" at any given location. Additional rain chances exist late next week into the following week, as this general synoptic pattern persists. Erwin && .AVIATION... (For the 18z TAFs through 18z Sunday Afternoon) Issued at 1058 AM CST Sat Feb 28 2026 VFR conditions should continue through at least 06z. Winds will keep an easterly component through the period, and most commonly be out of the northeast. Winds become gusty this evening (around 20 kts) and remain so through the rest of the period. A few stray showers are possible at KSPI/KDEC this afternoon, but chances were too low to include in the TAF. Thunder is not expected. Low-level moisture from Lake Michigan could introduce some MVFR clouds late in the overnight/into Sunday morning, around 1500 feet, but the height of any low clouds that do form should quickly increase over the course of Sunday morning. Erwin && .ILX WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous Weather Outlook National Weather Service Lincoln IL 251 PM CST Sat Feb 28 2026 ILZ027>031-036>038-040>048-053>057-063-011200- Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler- Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Macon- Moultrie-Douglas-Coles-Edgar-Clark- 251 PM CST Sat Feb 28 2026 This Hazardous Weather Outlook is for central Illinois, east central Illinois and west central Illinois. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Minor snow accumulations are possible Sunday evening into Monday morning. Roads may become slippery in spots, especially bridges, overpasses, and untreated surfaces. Active weather is forecast Tuesday through Friday, with a 70-90% chance of widespread rainfall. The repeated rounds of rainfall could lead to flooding of low-lying areas or rises on area rivers. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. ILZ049>052-061-062-066>068-071>073-011200- Scott-Morgan-Sangamon-Christian-Shelby-Cumberland-Effingham-Jasper- Crawford-Clay-Richland-Lawrence- 251 PM CST Sat Feb 28 2026 This Hazardous Weather Outlook is for central Illinois, east central Illinois, southeast Illinois and west central Illinois. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Minor snow accumulations are possible Sunday evening into Monday morning. Roads may become slippery in spots, especially bridges, overpasses, and untreated surfaces. There is a 20-30% chance of a trace of icing south of a Jacksonville to Robinson line late Sunday night into early Monday morning. Active weather is forecast Tuesday through Friday, with a 70-90% chance of widespread rainfall. The repeated rounds of rainfall could lead to flooding of low-lying areas or rises on area rivers. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. Auten
The Lincoln radar (KILX), 61 km away, was scanning. The volume nearest the first event began at 21:26 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2026Every state in 2026This day in weather historyWarnings in Illinois, February 2026
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1319438.